MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE NAVIGATION INSTRUMENTS; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INCORPORATED NUVASIVE NAVIGATION INSTRUMENTS; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 10001139
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022 a patient underwent a posterior fixation procedure on unknown levels of the spine.During the procedure two separate driver tips fractured off into engaged screws but only one was able to be retrieved from the patient while the other was left in situ.It was reported that torque handles were not being used during the failure.The surgery was completed without issue or adverse consequences to the patient.
 
Additional Manufacturer Narrative
No device was returned and no photos could be provided confirming the alleged complaint.No lot code information was provided so a manufactural review could not be completed.Review of the reported event identified that the driver tip fractured during screw advancement indicating excessive off angled force and/or sclerotic bone as the likely root cause although no definitive cause could be determined.No additional investigation can be completed.Labeling review: "do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." "pre-operative warnings - the methods of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.These instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices".".The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.The instruments should be inspected for damage prior to use.If they are bent or damaged in any way, they should not be used, regardless of navigated or manual procedures.In addition, periodically inspect the instruments for wear and tear, such as corrosion or discoloration.For instruments that are no longer functional, or exhibit excessive wear and tear, please return instruments to nuvasive." ".All sets should be carefully checked for completeness and all components should be carefully checked for signs of damage prior to use.Damaged packages or products should not be used and should be returned to nuvasive." ".Instruments should be protected during storage and from corrosive environments.All non-sterile parts should be cleaned and sterilized before use inspect all components for damage before use.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.Refer to cleaning and sterilization instructions below for all non-sterile parts." ".The nuvasive navigation instruments should not be bent or altered in any way.If damage is observed, the instrument should not be used and returned to nuvasive." ".Intra-operative warnings - the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient." "."the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." device not returned.

Brand Name
NUVASIVE NAVIGATION INSTRUMENTS
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key15886786
Report Number2031966-2022-00271
Device Sequence Number14680826
Product Code OLO
UDI-Device Identifier00887517955432
UDI-Public887517955432
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10001139
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2022
Initial Report FDA Received Date11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RELINE SCREW, 13018545.
Patient Age41 YR
Patient SexFemale